Alert archive / Georgia / Special Weather Statements in 2018

Special Weather Statement, NWS Atlanta, GA

July 18, 2018Upson County, Georgia

NWS Atlanta, GA issued this special weather statement at Jul 18, 2018, 7:49 PM EDT for Upson County, Georgia. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2018, 7:49 PM EDT (23:49 UTC)
Expired
Jul 18, 2018, 8:30 PM EDT
In force
41 min
Issued by
NWS Atlanta, GA
Wind
40

County Upson County, GA

The radar

The Atlanta radar (KFFC), 48 km from the middle of the area, began a volume at 23:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 11.8 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 147 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2018-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
147 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
1090 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WWUS82 KFFC 182349
SPSFFC

Special Weather Statement
National Weather Service Peachtree City GA
749 PM EDT WED JUL 18 2018
 
GAZ067>069-079-190030-
Upson GA-Meriwether GA-Talbot GA-Pike GA-
749 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSON...SOUTHEASTERN
MERIWETHER...NORTHWESTERN TALBOT AND SOUTHWESTERN PIKE COUNTIES UNTIL
830 PM EDT...

At 749 PM EDT...a strong thunderstorm was near Crest, or 11 miles
west of Thomaston. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning 
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of 
           light...unsecured objects. Heavy rain may cause temporary 
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Manchester, Woodbury, Woodland, Molena, Sunset Village, Sprewell
Bluff State Park, Crest, Pleasant Hill, Sunnyside and Imlac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3305 8440 3279 8437 3277 8463 3304 8463
TIME...MOT...LOC 2349Z 084DEG 2KT 3292 8452 

WIND...40MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this special weather statement went out at Jul 18, 3:17 PM EDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 18, 3:17 PM EDT, 4 hours 32 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
317 PM EDT Wed Jul 18 2018

.SHORT TERM /Tonight through Thursday Night/...
A quick glance at the 18z water vapor loop clearly indicates
cyclonic flow across the Eastern US and anticyclonic flow across the
desert Southwest. Within this broader cyclonic flow regime...a
notable shortwave trough can be picked out across the Dakotas...with
minor perturbations noted downstream and near the Southeast. A lower
level view of the synoptic weather pattern portrays a broad area of
high pressure /1020mb+/ centered around the Great Lakes and
extending from the Plains all the way into the Northeast. A weak
stalling cold front was found draped from the Southern Plains into
middle Georgia.

For the rest of today and tonight: previously mentioned weak cold
frontal boundary will be the primary mechanism/focus for convective
activity as it works in tandem with diurnal heating. Local WRF and
ARW hi-res models have the best handle on the location of the
current convection /at 18z/ and have tried to trend POPs based on
these models' trends. This will place best chances for thunderstorms
across central Georgia /CSG to MCN and areas south/. A few of these
storms could become strong with gusty winds and heavy rain as lower
level lapse rates of >7C/km exist amidst MLCAPE of 2000J/kg while PW
values hover near 2 inches. There is some indication of near sunset
convection developing near metro ATL which could continue a few
hours into the night if it occurs: evening shift will have to watch
trends. Early Thursday morning fog will be possible but will likely
be dependent on convective trends going into the overnight tonight.

For Thursday: 12z guidance continues to suggest the Southeast will
be dominated by cyclonic flow within broader scale eastern US
trough. Previous day's Dakotas shortwave will begin to dig into the
Midwest...allowing several shortwaves to move towards and into
Georgia. As these shortwaves encounter stalled boundary across the
state...convection will undoubtedly initiate. Trends currently favor
best coverage across eastern and central zones where best shortwave
activity is expected. Despite a nudge of high pressure down lee side
of Appalachians in NE Georgia...this area will still succumb to
deeper layer moisture and convective chances. Somewhat contrary to
Wednesday...better forcing and slightly cooler mid level temps look
to allow for better chance for isolated severe storms during peak
heating and into the evening all across the area.

It has been a pleasure serving the wonderful people of north and
central Georgia over the last four years. The next chapter is ready
to unfold in Seattle but I'm grateful for all of the fond memories
and connections here. Thank you all :)

Kovacik

.LONG TERM /Friday through Wednesday/...
No big changes to the extended. Broad troughing should continue to
dominate the southeast states while a weak boundary lingers over the
state. This should support pops through the period. Models indicate
that there could be a short wave in the northwest flow affecting us
late Friday into Saturday so likely pops look okay for Saturday.

41

&&

PREV LONG TERM DISCUSSION... /issued 335 AM EDT Wed Jul 18 2018/

LONG TERM /Thursday Night through Tuesday/...

Extended forecast period continues to look somewhat unsettled,
especially the beginning as a fairly high amplitude upper-level
pattern evolves. By Friday, region comes under increasing
northwesterly flow aloft as eastern U.S. upper low deepens. Saturday
still appears to be an active weather day as a fairly strong short
wave sweeps through the base of the upper low driving a surface cold
front into the state. Moderately unstable atmosphere and
strengthening mid-level winds combine with the enhanced lift for what
looks to be a good chance for organized, strong to severe
convection.

Some drier air tries to push in from the northwest behind this
system, however persistent weak upper troughing across the eastern
U.S. and a lingering surface boundary across the region should keep
chance POPs going into the middle of next week.

20

&&

.AVIATION...
18Z Update...
Convection has begun to initiate across central Georgia this
afternoon...and a TEMPO remains in place for CSG and MCN into the
evening. Will watch trends for metro ATL and AHN sites over the
next few hours but for now think VCSH should handle it. VFR
conditions are expected into the overnight. Some indication MVFR
to perhaps IFR cigs with some fog will develop but that will be
somewhat dependent on today's convection. For now will only keep
sub-VFR cigs across MCN and AHN where best moisture looks to exist.
Should see regular cu field again Thursday with better chance for
convection. Winds will remain mainly NW this afternoon and
evening tho could flirt with NE at times. Predominant shift to NE
should hold off until about 06-08z timeframe and then remain on
the east side. Speeds should remain under 7kts today but increase
to 7-10kts Thursday.

//ATL Confidence...18Z Update...
Medium on convective potential today.
Medium on overnight cig trends.
High on all other elements.

Kovacik

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  87  71  86 /  30  60  40  40
Atlanta         74  88  73  87 /  30  60  30  40
Blairsville     65  83  66  82 /  20  50  30  40
Cartersville    70  89  71  88 /  10  60  30  40
Columbus        75  91  74  91 /  40  60  40  40
Gainesville     71  86  70  85 /  30  60  30  40
Macon           74  89  73  89 /  40  60  50  50
Rome            69  90  71  90 /  10  30  30  40
Peachtree City  73  89  72  88 /  30  50  30  40
Vidalia         75  89  73  87 /  60  70  60  60

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Kovacik
LONG TERM....41
AVIATION...Kovacik
Hazardous weather outlook, Jul 18, 12:14 PM EDT, 7 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1214 PM EDT Wed Jul 18 2018

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191615-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1214 PM EDT Wed Jul 18 2018

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This Afternoon and Tonight...

Scattered to numerous thunderstorms are expected across central
Georgia this afternoon and tonight. Isolated thunderstorms are
possible across the north. The main hazard will be locally heavy
rainfall. Heavy rainfall could cause temporary street flooding and
ponding of water in low lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Scattered to numerous thunderstorms are expected Thursday through
Tuesday. A few strong to severe thunderstorms will be possible each
day with strong, gusty winds, frequent lightning, and very heavy
rainfall. A strong storm system approaching the region Friday and
moving across the area Saturday will increase the chances for severe
thunderstorms those two days.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged to
submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 18, 3:13 PM EDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
313 PM EDT WED JUL 18 2018

GAZ110-111-181945-
Wheeler GA-Telfair GA-
313 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN WHEELER AND EASTERN
TELFAIR COUNTIES UNTIL 345 PM EDT...

At 313 PM EDT...a strong thunderstorm was over Towns, or 8 miles
southeast of McRae...moving east at 10 mph.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
McRae, Lumber City, Scotland, Towns, Jordan and Spring Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3188 8287 3206 8288 3211 8262 3210 8261
      3208 8262 3207 8261 3203 8261 3200 8258
      3195 8257 3193 8259 3194 8260 3192 8263
      3192 8268 3191 8268 3190 8269 3190 8270
      3189 8271 3187 8275
TIME...MOT...LOC 1913Z 267DEG 10KT 3198 8279

WIND...40MPH
Special weather statement, Jul 18, 6:34 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
634 PM EDT WED JUL 18 2018

GAZ083-095-182300-
Houston GA-Twiggs GA-
634 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR HOUSTON AND SOUTHWESTERN TWIGGS
COUNTIES UNTIL 700 PM EDT...

At 634 PM EDT...a strong thunderstorm was over Bonaire, or 8 miles
northeast of Perry. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Perry, Warner Robins, Centerville, Robins Air Force Base, Sand Bed,
Houston Lake, Bonaire, Kathleen and Bullard.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3263 8370 3263 8349 3246 8348 3245 8350
      3244 8349 3241 8373
TIME...MOT...LOC 2234Z 086DEG 2KT 3254 8361

WIND...40MPH
Special weather statement, Jul 18, 6:48 PM EDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Peachtree City GA
648 PM EDT WED JUL 18 2018

GAZ085-097-098-182330-
Treutlen GA-Johnson GA-Laurens GA-
648 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN TREUTLEN...SOUTHERN
JOHNSON AND NORTHEASTERN LAURENS COUNTIES UNTIL 730 PM EDT...

At 648 PM EDT...a strong thunderstorm was over Minter, or near
Dublin. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Dublin, East Dublin, Rentz, Lothair, Orland, Rockledge, Orianna,
Barnhill, Minter, Lovett, Harlow, Brewton, Lowery and Scott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3266 8266 3232 8263 3231 8298 3263 8302
TIME...MOT...LOC 2248Z 086DEG 1KT 3250 8281

WIND...40MPH
Special weather statement, Jul 18, 7:09 PM EDT, 40 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
709 PM EDT WED JUL 18 2018

GAZ083-093>097-107-109-190000-
Macon GA-Peach GA-Houston GA-Laurens GA-Bleckley GA-Dodge GA-
Twiggs GA-Pulaski GA-
709 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MACON...PEACH...
HOUSTON...WESTERN LAURENS...BLECKLEY...NORTHWESTERN DODGE...SOUTHERN
TWIGGS AND NORTHWESTERN PULASKI COUNTIES UNTIL 800 PM EDT...

At 708 PM EDT...a line of strong thunderstorms was along a line
extending from near Saint Louis to Dexter. These storms were nearly
stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of these storms include
Perry, Fort Valley, Cochran, Hawkinsville, Warner Robins, Chester,
Marshallville, Dexter, Dudley, Cadwell, Rentz, Montrose, Hayneville,
Tarversville, Meadowdale, Empire, Houston Lake, Mobley Crossing, Elko
and Roddy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3253 8401 3256 8396 3255 8395 3256 8395
      3259 8392 3259 8323 3258 8323 3259 8322
      3259 8302 3233 8298 3229 8400
TIME...MOT...LOC 2308Z 272DEG 3KT 3243 8387 3245 8305

WIND...40MPH
Special weather statement, Jul 18, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
749 PM EDT WED JUL 18 2018

GAZ067>069-079-190030-
Upson GA-Meriwether GA-Talbot GA-Pike GA-
749 PM EDT WED JUL 18 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN UPSON...SOUTHEASTERN
MERIWETHER...NORTHWESTERN TALBOT AND SOUTHWESTERN PIKE COUNTIES UNTIL
830 PM EDT...

At 749 PM EDT...a strong thunderstorm was near Crest, or 11 miles
west of Thomaston. This storm was nearly stationary.

  HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
           and heavy rain.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects. Heavy rain may cause temporary
           street flooding especially in poor drainage areas.

Some locations in the path of this storm include
Manchester, Woodbury, Woodland, Molena, Sunset Village, Sprewell
Bluff State Park, Crest, Pleasant Hill, Sunnyside and Imlac.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.

LAT...LON 3305 8440 3279 8437 3277 8463 3304 8463
TIME...MOT...LOC 2349Z 084DEG 2KT 3292 8452

WIND...40MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 8:39 PM EDTSpecial Weather StatementFFCOglethorpe36 min
Jul 17, 9:04 PM EDTSpecial Weather StatementFFCWheeler41 min
Jul 17, 10:43 PM EDTSpecial Weather StatementFFCWilkes32 min
Jul 18, 3:13 PM EDTSpecial Weather StatementFFCWheeler32 min
Jul 18, 6:34 PM EDTSpecial Weather StatementFFCHouston26 min
Jul 18, 6:48 PM EDTSpecial Weather StatementFFCLaurens42 min
Jul 18, 7:09 PM EDTSpecial Weather StatementFFCBleckley, Houston, Peach51 min
Jul 18, 7:22 PM EDTSevere Thunderstorm WarningFFCDodge, Laurens23 min
Jul 18, 7:50 PM EDTSpecial Weather StatementFFCDodge, Laurens40 min

Nearby

Special Weather Statements in Georgia, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.